Cookie policy notice

By continuing to use this site you agree to our cookies policy below:
Since 26 May 2011, the law now states that cookies on websites can ony be used with your specific consent. Cookies allow us to ensure that you enjoy the best browsing experience.

This site is intended for health professionals only

At the heart of general practice since 1960

Increased MI risk in first month of taking oral steroids

Oral steroids appear to increase the risk of myocardial infarction, particularly in the first month of use, concludes a

large-scale study of UK general practice.

Researchers from the UK's Medicines and Healthcare Products Regulatory Agency and institutions in Spain found current use of oral steroids increased the risk of myocardial infarction by 42 per cent overall.

Over the first 30 days of oral steroid use there was an even more pronounced 2.2-fold increase in risk, according to the study of 404,183 people aged 50 to 84 identified through the UK general practice research database.

Study researcher Dr Luis Rod-riguez, director of the Centro Espanol de Investigaciun Farmacoepidemiolugica in Madrid, said: 'Any increase in risk, although small, would have a major public health impact among patients with CHD history.

'Therefore, caution should be exercised when prescribing oral steroids at high doses.'

Rate this article 

Click to rate

  • 1 star out of 5
  • 2 stars out of 5
  • 3 stars out of 5
  • 4 stars out of 5
  • 5 stars out of 5

0 out of 5 stars

Have your say